|Intoxication with clozapine in a dog, suspected from history and clinical signs at presentation, was confirmed by demonstration of decreasing serum levels of this drug.
Clozapine is a tricyclic dibenzodiazepine used for treatment of human schizophrenia, and clinical signs of intoxication in humans include tachycardia, seizures, muscle fasciculations, agitation, and sialorrhea.
This dog showed ptyalism, hyperthermia, tachycardia, and was easily excited by tactile or auditory stimulation.
The calculated peak concentration of clozapine in this dog was approximately 6,000 ng/mL, and the elimination half-life (t1/2) was 5 hours.
Charcoal administration and supportive care led to a successful outcome in this patient.
Source: Boel A. Fransson, Katrina A. Mealey, Sarah R. Dutta (2002): Clozapine Intoxication in a Dog. In: Journal of the American Animal Hospital Association 38:421-424 (2002)
Tell a friend
Send this article